MAUDE Adverse Event Report: COOK INC INDY OTW VASCULAR RETRIEVER; MMX DEVICE, PERCUTANEOUS RETRIEVAL

COOK INC INDY OTW VASCULAR RETRIEVER; MMX DEVICE, PERCUTANEOUS RETRIEVAL
Model Number G51836
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k): k160593.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the indy otw vascular retriever snare tip broke off during use in the vessel.The tip is currently in the right common iliac artery behind an iliac covered stent.Additional information regarding this event was requested by cook.However, on 08/03/2018, it was stated that due to the policies at the mayo clinic no additional information for this event would be provided.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: investigation ¿ evaluation.A visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, drawings, instructions for use, and quality control data.One indy-8.0-35-100-40 was returned without the snare.Physical examination of the returned device showed biomatter was present throughout the device indicating that it was on the patient.Kinks were present on the sheath at 3.3cm and 74cm from the connector cap.There was a bend at the proximal end of the sheath.Damage was observed on the proximal tip of the sheath that was indicative that an attempt was made for the snare to be pulled back through the sheath.The inner catheter was pulled out of the sheath and biomatter was present on the catheter shaft.The proximal end of the catheter shaft was deformed and multiple kinks were present.There was also a kink noted at the proximal end of the catheter handle.The proximal tip of the catheter shaft was separated distal to the suture wraps of the snare.The outer diameter of the wire-tubing assembly measured out of specification at the proximal end.The distal end of the wire-tubing assembly measured in specification.The inner diameter of the distal end of the flexor shaft measured in specification.The evaluation of the returned device concluded that damage was observed indicative of excessive force used.The kinks on the catheter shaft and sheath could be a result of force applied while tracking the device through tortuous anatomy.The damage on the proximal end of the sheath implied that the catheter was forcefully retracted after the object was snared.The proximal end outer diameter of the wire-tubing assembly measured too small out of specification.Because the measurement on the distal end measured in specification, this was likely a result of stretching from force applied during retraction.In response to this incident, a review of the product device master record (dmr) was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The product ifu states the following in consideration of the reported failure mode: precautions: visually inspect the product before use to ensure it is undamaged.Instructions for use: insert the retriever over-the-wire through an in situ guiding catheter or introducer sheath and advance it to the desired position.Position the retriever so that the foreign body is caught within the snare.While maintaining the snare position, slide the flexor sheath forward to capture the foreign body.Tighten tuohy-borst to maintain tension on the catheter controlling the foreign body, withdraw the retriever to a peripheral location and retrieve the foreign body.A review of the device history record (dhr) of the final assembly, lot 8679701, shows there were no non-conformances.There are no other complaints that have been received for the complaint device lot 8679701.Adequate inspection activities have been established and there is objective evidence that the dhr was fully executed; therefore, cook has concluded that there is no evidence of nonconforming product in house or in field.The investigation found that the affected component is supplied to cook from an external supplier.Cook requested that the supplier investigate this occurrence.A supplier investigation summary follows: upon evaluation of the returned complaint device, a tear in the tube was identified, just below the wire adhesion area.Stretch marks were found on the tube, around the torn area.The product was found to be within specifications, as no requirement was defined for tube break force.The complaint product lot was tested and released as per the required process.The supplier investigation concluded that the root cause could not be identified.There was no nonconforming product identified in house or in the field based on this investigation.No further actions will be taken.Cook has concluded that the snare was most likely separated as a result of excessive force used during the procedure based on the evaluation of the returned complaint device.The evaluation of the returned device concluded that damage was observed indicative of excessive force used.The kinks on the catheter shaft and sheath could be a result of force applied while tracking the device through tortuous anatomy.The damage on the proximal end of the sheath could indicate that the catheter was forcefully retracted after the object was snared.The proximal end outer diameter of the wire-tubing assembly measured too small out of specification.Because the measurement on the distal end measured in specification, this was likely a result of stretching from force applied during retraction.With the information provided, it is unknown if the user attempted to retract the snared object through the sheath.Upon snaring the foreign object, the ifu instructs, while maintaining the snare position, slide the flexor sheath forward to capture the foreign body.Tighten tuohy-borst to maintain tension on the catheter controlling the foreign body, withdraw the retriever to a peripheral location and retrieve the foreign body.Damage observed on the proximal end of the sheath indicated that the user attempted to retract the snare through the sheath or forcefully retracted the inner catheter prior to tightening the tuohy-borst.Use-error cannot be confirmed based on the information provided.Imaging of the event, a description of the procedure including any difficulties experienced, details of the patient anatomy and a description of what the user intended to snare was requested but not provided.It is unknown if force was used on this device as a result of off-label use or in response to challenging patient anatomy.Based on the findings of this investigation, the investigation conclusion is cause cannot be traced to device; adverse event related to procedure.A quality engineer risk assessment concluded no risk further reduction activities are required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information has been received since the submission of the previous report.

Brand Name
INDY OTW VASCULAR RETRIEVER
Common Device Name
MMX DEVICE, PERCUTANEOUS RETRIEVAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7748217
Report Number1820334-2018-02301
Device Sequence Number1319010
Product Code MMX
UDI-Device Identifier00827002518360
UDI-Public(01)00827002518360(17)210320(10)8679701
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/20/2021
Device Model NumberG51836
Device Catalogue NumberINDY-8.0-35-100-40
Device Lot Number8679701
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2018
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer01/02/2019
Initial Report FDA Received Date08/03/2018
Supplement Report FDA Received Date02/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;